Talk

Advanced search

Tramadol: does this drug cause more grief the the original pain?

(9 Posts)
OhThisbloodyComputer Thu 26-Apr-18 10:48:49

Has anyone ever used Tramadol?

How dangerous is it?

I ask because I had some left over from a bike accident I had three years ago. I was only on them for a week, so I have plenty left. I figured it was a shame to throw them away.

Anyway, the other day, the pain from another injury was stopping me from sleeping for the third night in succession.

So I got one out.

Last time I used this drug for only 7 days, but I felt awful afterwards. Trembly and quite weak. The pharmacist said it's highly addictive and the strongest drug they have that doesn't have to be locked up at night.

Anyway, this time, after just one Tramadol (which did the job, it has to be said) I felt the same horrible symptoms. But at least I got some sleep, so I can work more effectively now.

I'm curious though. How dangerous is this thing?

My friend took it for a long time. (He had multiple things wrong with him including kidney failure). But he died recently of a heart attack.

(Another horrible side effect is that you get the worst constipation ever. I feel like I'm permanently blocked up now)

Anyone had experiences of this drug?

I'm thinking it's probably a bit more dangerous than they let on when they write you a prescription.

LadyChatterlysLoofah Thu 26-Apr-18 10:56:23

Another side effect can be severe breathing difficulties. When caring for a terminally ill family member, when pain became unbearable, GP eventually prescribed Tramadol. And then rang three times the first day to check with him, if a) it was helping, and b) if any breathing/consciousness problems. Maybe exacerbated by the low level of mobility too, but doc was hyper worried side effects, not addiction. (I still have a few left, like you, but haven't reached any level
pain where I dared risk taking!)

JaneJeffer Thu 26-Apr-18 11:08:38

I can't take them. They make me hallucinate.

OhThisbloodyComputer Fri 27-Apr-18 10:41:13

Thank you @JaneJeffer and @LadyChatterlysLoofah

I'm glad I'm not imaging it

Not criticising doctors, but maybe it might be a good idea to mention some of the side effects when they prescribe it.

The first time I was prescribed it was by a junior doctor in hospital. But then they booted me out at 4 am, and I had to go home, and it turned out the prescription was only valid for the hospital pharmacy.

So I had to start again. But the next doctor just wrote out the prescription - based on the fact I already had one, albeit unusable - and I took it to a high street chemist.

Nobody said: by the way, this stuff has horrible side effects.

Again, I love doctors and admire their intelligence and hard work, but sometimes they seem to assume that we know what we're doing, whereas most of the time I'm clueless and would appreciate someone telling me the 'need to know' stuff that isn't described on the leaflets.

Dapplegrey Fri 27-Apr-18 12:57:54

Please be careful op.
I've got a friend who was a ordinary, law abiding citizen and she was prescribed tramadol.
She became addicted and was taking many more than her doctor would prescribe so she ordered it on the internet.
One day a shipment was intercepted at customs and a policeman turned up at her house. She was given a warning but this didn't stop her taking them.
At the moment she and her husband are trying to find the substantial sums needed for rehab and apparently withdrawals from tramadol are very unpleasant.

Athrawes Fri 27-Apr-18 13:09:14

I have taken it for post operative pain and had no side effects at all. But they would only give me 7 days and were very strict about saying that I would have to do without after that. It is a very appealingly drug - warm, fuzzy and pain free.

OhThisbloodyComputer Fri 27-Apr-18 14:39:50

Thank you so much for this, @DappleGrey

I do intend to be careful. (Mind you, I've kept the box of Tramdol but that's because I'm a hoarder and hate throwing things away)

I never knew it was so dangerous

@Athrawes. You are clearly stronger than me. I couldn't hack it at all. It just made me feel weak and lethargic.
Mind you, it did take the pain away from my leg.

My friend, who was a long term user of Tramadol, died in February, of a heart attack, but I wonder if the drug was a contributor

Dapplegrey Fri 27-Apr-18 15:36:00

Ohthis - provided one isn't tempted to take them to get high, then it's often useful to have some strong painkillers in the house, maybe for example if you have to have painful dental work as dentists cannot prescribe anything stronger than ibroprofen and paracetamol.

Badbadtromance Fri 20-Jul-18 20:29:17

Tramadol is known for causing heart problems

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: